Severe Cramping after IVIG
August 30, 2017 at 7:11 am
The spasticity and cramping of my muscles has continued to get increasingly worse over the last year. I’ve broken crowns as my jaws clamp down and bitten my tongue, lips and cheeks. My legs lock up as I stand to go somewhere or I shake uncontrollably as I hold something or lean against the wall. The pain is awful and I have learned to keep my screams a little more quiet when a leg, abs, neck, or back suddenly cramps.
I’m a MADSAM/CIDP survivor since early 2013 and I’ve received IVIG every two weeks for the whole time since then. At first I received Solumedrol infusions at the same time, but stopped them about 2 years ago, with the occasional top off every 6 months or so.
What I’ve noticed is that the cramping becomes much worse in the days following infusion and it declines slightly as I reach the time for the next treatment.
I don’t seem to have that physical decline just before IVIG like I used to, so I am thinking I could probably stretch treatment to 3 weeks and maybe that will reduce the severity of the cramping.
Anyone have similar experiences or has anyone heard from their doctor that IVIG can cause a spike in cramps and muscle activity?
August 30, 2017 at 10:27 am
Everybody’s reaction to medicine and to disease is different.
I had severe cramping, particularly in the calves, quads and hamstrings, but also in my hands, fingers and forearms whenever I did too much.
Too much what? Daily living, eating, using chopsticks (until I couldn’t hold them any longer) walking, climbing ladders, climbing stairs, shopping, vacuuming. Doesn’t matter. Pay attention to what and how much you do so you’ll know later when the cramps come which activity caused them.
Monitor yourself closely. Perhaps you feel better after infusion so you become even more active.
If you are getting worse, I question your conclusion that you might ask for IVIG less often.
August 30, 2017 at 5:54 pm
I know what sparks the cramps. Like you said…daily living. And it’s only the cramps that get worse…and they do so after infusion. My strength remains good as does my endurance. Thus my conclusion.
But, I’ve tried going to every three weeks without IVIG and I declined rapidly, but that was three years ago and I’ve gone three weeks between infusions since then without any issues…just not on a regular basis.
I guess I’ll just keep waiting to see if someone has an actual similar experience, but I appreciate your input, jk.
You must be logged in to reply to this topic.